Talacen

DRUG DESCRIPTION

TALACEN (pentazocine and acetaminophen) is a combination of pentazocine hydrochloride, USP, equivalent to 25 mg base and acetaminophen, USP, 650 mg.

Pentazocine is a member of the benzazocine series (also known as the benzomorphan series). Chemically, pentazocine is (2R*,6R*,11R*)1,2,3,4,5,6-hexahydro-6,11-dimethyl-3-(3-methyl-2butenyl)-2,6-methano-3-benzazocin-8-ol, a white, crystalline substance soluble in acidic aqueous solutions, and has the following structural formula:

Pentazocine Structural Formula Illustration

C19H27NO HCl M.W. 321.88

Chemically, acetaminophen is Acetamide, N-(4-hydroxyphenyl)-, and has the following structural formula:


C8H9NO2 M.W. 151.16

Pentazocine is an analgesic and acetaminophen is an analgesic and antipyretic. Inactive Ingredients: Colloidal Silicon Dioxide, FD&C Blue #1, Gelatin, Microcrystalline Cellulose, Potassium Sorbate, Pregelatinized Starch, Sodium Lauryl Sulfate, Sodium Metabisulfite, Sodium Starch Glycolate, Stearic Acid.

What are the possible side effects of acetaminophen and pentazocine (Talacen)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Call your doctor at once if you have any of these serious side effects:

  • fast heart rate;
  • shallow breathing, slow heartbeat;
  • feeling light-headed, fainting;
  • confusion, hallucinations, unusual thoughts or behavior;
  • seizure (convulsions);
  • easy bruising or bleeding; or
  • nausea, stomach...

Read All Potential Side Effects and See Pictures of Talacen

What are the precautions when taking pentazocine and acetaminophen (Talacen)?

Before taking this product, tell your doctor or pharmacist if you are allergic to pentazocine or acetaminophen; or if you have any other allergies. This product may contain inactive ingredients (such as sulfites), which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: certain bowel diseases (paralytic ileus, infectious diarrhea).

Before using this medication, tell your doctor or pharmacist your medical history, especially of: kidney disease, liver disease, lung disease (such as asthma, chronic obstructive pulmonary disease-COPD), a certain spinal problem (kyphoscoliosis), breathing...

Read All Potential Precautions of Talacen


Talacen Consumer (continued)

SIDE EFFECTS: Nausea, vomiting, constipation, lightheadedness, dizziness, drowsiness, increased sweating, or dry mouth may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

To prevent constipation, maintain a diet adequate in fiber, drink plenty of water, and exercise. Consult your pharmacist for help in selecting a laxative (such as a stimulant type with stool softener).

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor immediately if any of these unlikely but serious side effects occur: fainting, mental/mood changes (such as agitation, hallucinations, confusion), difficulty urinating, vision changes, fast heartbeat.

Tell your doctor immediately if any of these rare but very serious side effects occur: slow/shallow breathing, change in the amount of urine, signs of infection (such as fever, persistent sore throat), seizures, easy bruising/bleeding.

In adults who do not have liver problems, the maximum dose of acetaminophen is 4 grams a day (4000 milligrams). Taking more than the maximum daily amount may cause serious (possibly fatal) liver disease. Seek immediate medical attention if you have any of the following symptoms of liver damage: persistent nausea/vomiting, yellowing eyes/skin, dark urine, severe stomach/abdominal pain, extreme tiredness.

If you have liver problems, consult your doctor or pharmacist for a safe dosage of this medication.

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any of the following symptoms of a serious allergic reaction: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking this product, tell your doctor or pharmacist if you are allergic to pentazocine or acetaminophen; or if you have any other allergies. This product may contain inactive ingredients (such as sulfites), which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: certain bowel diseases (paralytic ileus, infectious diarrhea).

Before using this medication, tell your doctor or pharmacist your medical history, especially of: kidney disease, liver disease, lung disease (such as asthma, chronic obstructive pulmonary disease-COPD), a certain spinal problem (kyphoscoliosis), breathing problems (such as slow/shallow breathing, sleep apnea), certain heart problems (irregular heartbeat, recent heart attack), personal or family history of regular use/abuse of drugs/alcohol, brain disorders (such as seizures, head injury, tumor, increased intracranial pressure), underactive thyroid (hypothyroidism), difficulty urinating (for example, due to enlarged prostate or narrowed urethra), disease of the pancreas (such as pancreatitis), mental/mood disorders (such as toxic psychosis), gallbladder disease, adrenal gland problem (such as Addison's disease), intestinal disorders (such as colitis, blockage), certain blood disorders (porphyrias).

This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcoholic beverages.

Before having surgery, tell your doctor or dentist that you are using this medication.

This product contains acetaminophen, which may cause liver damage. Daily use of alcohol may increase your risk for liver damage, especially when combined with acetaminophen. Avoid alcohol. Ask your doctor or pharmacist for more information.

To lower your risk of dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.

Older adults may be more sensitive to the effects of this drug, especially slow/shallow breathing and drowsiness.

During pregnancy, this product should be used only when clearly needed. Using it for long periods or in high doses near the expected delivery date is not recommended because of possible harm to the unborn baby. Discuss the risks and benefits with your doctor. Infants born to mothers who have used this product for a long time may have withdrawal symptoms such as irritability, abnormal/persistent crying, vomiting, or diarrhea. Tell your doctor immediately if you notice any of these symptoms in your newborn.

It is unknown if pentazocine passes into breast milk. Acetaminophen passes into breast milk. Discuss the risks and benefits with your doctor before breast-feeding.


Talacen Patient Information Including Side Effects

Brand Names: Talacen

Generic Name: acetaminophen and pentazocine (Pronunciation: a SEET a MIN oh fen and pen TAZ oh seen)

  • What is acetaminophen and pentazocine (Talacen)?
  • What are the possible side effects of acetaminophen and pentazocine (Talacen)?
  • What is the most important information I should know about acetaminophen and pentazocine (Talacen)?
  • What should I discuss with my health care provider before taking acetaminophen and pentazocine (Talacen)?
  • How should I take acetaminophen and pentazocine (Talacen)?
  • What happens if I miss a dose (Talacen)?
  • What happens if I overdose (Talacen)?
  • What should I avoid while taking acetaminophen and pentazocine (Talacen)?
  • What other drugs will affect acetaminophen and pentazocine (Talacen)?
  • Where can I get more information?

What is acetaminophen and pentazocine (Talacen)?

Acetaminophen is a pain reliever and a fever reducer.

Pentazocine is a narcotic pain medicine.

The combination of acetaminophen and pentazocine is used to treat mild to moderate pain.

Acetaminophen and pentazocine may also be used for other purposes not listed in this medication guide.

What are the possible side effects of acetaminophen and pentazocine (Talacen)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Call your doctor at once if you have any of these serious side effects:

  • fast heart rate;
  • shallow breathing, slow heartbeat;
  • feeling light-headed, fainting;
  • confusion, hallucinations, unusual thoughts or behavior;
  • seizure (convulsions);
  • easy bruising or bleeding; or
  • nausea, stomach pain, loss of appetite, itching, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects are more likely to occur, such as:

  • feeling dizzy or drowsy;
  • mild nausea, vomiting, upset stomach, constipation, diarrhea;
  • sweating;
  • blurred vision;
  • ringing in your ears; or
  • dry mouth.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about acetaminophen and pentazocine (Talacen)?

Tell your doctor if you drink more than three alcoholic beverages per day or if you have ever had alcoholic liver disease (cirrhosis). You may not be able to take medication that contains acetaminophen.

Pentazocine may be habit-forming and should be used only by the person it was prescribed for. Keep the medication in a secure place where others cannot get to it.

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Tell your doctor if the medicine seems to stop working as well in relieving your pain.

Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP.

Related Drug Centers
  • Talacen


Related Drugs Index: